Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

August 12, 2021Jackson County, Missouri; Johnson County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 12, 2021, 8:45 PM CDT for Jackson County, Missouri; Johnson County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 8:45 PM CDT (01:45 UTC)
Expired
Aug 12, 2021, 9:15 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Hail
0.75 in
Wind
30

Counties Johnson County, KS, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 36 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4214 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS83 KEAX 130145
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
845 PM CDT Thu Aug 12 2021
 
KSZ104-105-MOZ030-037-038-043-044-130215-
Johnson KS-Wyandotte KS-Cass MO-Ray MO-Johnson MO-Lafayette MO-
Jackson MO-
845 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Wyandotte,
Johnson, northwestern Cass, southeastern Ray, western Lafayette,
Jackson and northwestern Johnson Counties through 915 PM CDT...

At 845 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blue Springs, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Grandview, Belton,
Prairie Village, Raymore, Gardner, Grain Valley, Merriam, Mission,
Oak Grove and De Soto.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 5 and 45.
 Interstate 35 in Kansas between mile markers 207 and 233.
 Interstate 635 between mile markers 0 and 1.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 0 and 7, and between mile
markers 60 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3898 9495 3900 9492 3910 9447 3921 9380
      3888 9381 3874 9487 3874 9492 3897 9505
TIME...MOT...LOC 0145Z 291DEG 23KT 3900 9428 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

HB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:31 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 12, 6:31 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT Thu Aug 12 2021

.Discussion...
Issued at 440 PM CDT THU AUG 12 2021

Thunderstorms are ongoing from Moberly west through Leavenworth
along an outflow boundary. Several of these storms have been
severe, producing wind gusts up to 60 mph and hail up to quarter
size. Flash flooding has also been a concern, especially across
northeastern Missouri. These storms will continue to move to the
southeast over the next few hours. An additional round of showers
and thunderstorms are expected to redevelop later this evening and
into the overnight period as the cold front finally makes its way
southward. These storms will also pose a threat for wind gusts up
to 60 mph, small hail, moderate to heavy rainfall, and frequent
lightning.

A few showers may linger through mid Friday morning, with all
activity moved out by noon. With the cold front to our south, high
temperatures are only expected to reach the mid 80s tomorrow. The
cold front pushes further south into the southeastern US by
Saturday with mid level troughing remaining overhead. This will
keep highs in the mid 80s and dewpoints moderated through Monday.
Warmer and more humid conditions look to return by mid week.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 630 PM CDT THU AUG 12 2021

Showers and thunderstorms have moved south of the terminals this
late afternoon. Guidance continues to suggest another round of
showers and storms developing late tonight and into early Friday
morning as the cold front moves through. However, given the
uncertainty in how things may play out, have elected to go with
VCTS between 6z and 10z for now. Showers may linger into mid
Friday morning before finally moving off to the south. Otherwise,
VFR conditions are expected through the period with light winds
turning northeasterly by Friday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-060-102.

     Excessive Heat Warning until 8 PM CDT this evening for
     KSZ103>105.

MO...Heat Advisory until 8 PM CDT this evening for MOZ001>004-011>013-
     020>022-030>033-038>040-043>046-053-054.

     Excessive Heat Warning until 8 PM CDT this evening for MOZ028-
     029-037.

     Flash Flood Watch through Friday morning for MOZ007-008.

&&

Discussion...BMW
Aviation...BMW
Hazardous weather outlook, Aug 12, 5:19 AM CDT, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
519 AM CDT Thu Aug 12 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
519 AM CDT Thu Aug 12 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few showers and storms are possible early this morning. The
 Excessive Heat Warning for area surrounding the KC Metro and the
 Heat Advisory for everywhere else is in effect until 8pm tonight
 due to morning temps in the upper 70s, lower 80s and ongoing heat
 with indices around 105-110 degree F. Another chance for storms is
 tonight after 4-5pm. Strong, damaging wind and frequent lightning
 are the main concern with these developing storms.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 A cool-down is expected by Friday with max temps in the 80s and heat
 indices following closely behind.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 12, 6:18 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             OLATHE                  38.89N 94.81W
08/12/2021  M1.75 INCH       JOHNSON            KS   PUBLIC

            QUARTER TO GOLF BALL SIZED HAIL

&&

SPENCER.MELL
Special weather statement, Aug 12, 7:32 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
732 PM CDT Thu Aug 12 2021

KSZ104-105-MOZ037-130100-
Johnson KS-Wyandotte KS-Jackson MO-
732 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southern Wyandotte,
northeastern Johnson and southwestern Jackson Counties through 800 PM
CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Quivira, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Overland Park, Independence, Shawnee, Lenexa, Leawood, Raytown,
Prairie Village, Merriam, Mission, Bonner Springs, Edwardsville,
Fairway, Mission Hills, Westwood, Lake Quivira, Kansas City, Westwood
Hills, Mission Woods, Countryside and Roeland Park.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 5 and 9.
 Interstate 35 in Missouri between mile markers 0 and 1.
 Interstate 35 in Kansas between mile markers 223 and 235.
 Interstate 635 between mile markers 0 and 3.
 Interstate 470 between mile markers 0 and 3.
 Interstate 435 between mile markers 2 and 11, and between mile
markers 61 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3897 9487 3909 9484 3909 9446 3891 9449
TIME...MOT...LOC 0032Z 277DEG 27KT 3901 9475

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HB
Special weather statement, Aug 12, 8:01 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
801 PM CDT Thu Aug 12 2021

KSZ104-105-MOZ037-130130-
Johnson KS-Wyandotte KS-Jackson MO-
801 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of east central
Wyandotte, northeastern Johnson and southwestern Jackson Counties
through 830 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm over
Countryside, or over Mission, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Independence, Lee's Summit, Shawnee, Blue
Springs, Lenexa, Leawood, Raytown, Prairie Village, Merriam, Mission,
North Kansas City, Fairway, Mission Hills, Sugar Creek, Westwood,
Kansas City Kansas, Lake Tapawingo and Westwood Hills.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 19.
 Interstate 70 in Kansas between mile markers 418 and 423.
 Interstate 35 in Missouri between mile markers 0 and 4.
 Interstate 35 in Kansas between mile markers 222 and 235.
 Interstate 635 between mile markers 0 and 6.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 near mile marker 0, and between mile markers 57 and
83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9470 3913 9460 3911 9460 3913 9456
      3913 9447 3912 9446 3913 9444 3913 9424
      3890 9437 3893 9476
TIME...MOT...LOC 0101Z 275DEG 28KT 3901 9466

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

HB
Special weather statement, Aug 12, 8:03 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
803 PM CDT Thu Aug 12 2021

KSZ103>105-130130-
Johnson KS-Wyandotte KS-Leavenworth KS-
803 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Wyandotte,
southwestern Leavenworth and Johnson Counties through 830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm over
De Soto, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Merriam, Mission, Bonner Springs, De Soto, Tonganoxie, Edwardsville,
Fairway, Mission Hills, Westwood, Lake Quivira, Kansas City Kansas,
Kansas City, Linwood and Westwood Hills.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Kansas between mile markers 215 and 234.
 Interstate 635 between mile markers 0 and 6.
 Interstate 435 between mile markers 0 and 13, and between mile
markers 76 and 83.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3909 9518 3913 9461 3881 9461 3889 9506
      3898 9506 3899 9507 3898 9509 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
      3897 9519
TIME...MOT...LOC 0103Z 270DEG 17KT 3900 9497

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

HB
Local storm report, Aug 12, 8:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             SHAWNEE                 39.04N 94.72W
08/12/2021  E1.00 INCH       JOHNSON            KS   PUBLIC

            NICKEL TO QUARTER SIZE HAIL REPORTED AT 68TH AND LACKMAN

&&

SPENCER.MELL
Special weather statement, Aug 12, 8:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
845 PM CDT Thu Aug 12 2021

KSZ104-105-MOZ030-037-038-043-044-130215-
Johnson KS-Wyandotte KS-Cass MO-Ray MO-Johnson MO-Lafayette MO-
Jackson MO-
845 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Wyandotte,
Johnson, northwestern Cass, southeastern Ray, western Lafayette,
Jackson and northwestern Johnson Counties through 915 PM CDT...

At 845 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blue Springs, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Grandview, Belton,
Prairie Village, Raymore, Gardner, Grain Valley, Merriam, Mission,
Oak Grove and De Soto.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 5 and 45.
 Interstate 35 in Kansas between mile markers 207 and 233.
 Interstate 635 between mile markers 0 and 1.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 0 and 7, and between mile
markers 60 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 9495 3900 9492 3910 9447 3921 9380
      3888 9381 3874 9487 3874 9492 3897 9505
TIME...MOT...LOC 0145Z 291DEG 23KT 3900 9428

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

HB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:01 PM CDTSpecial Weather StatementEAXJackson29 min
Aug 12, 8:16 PM CDTSevere Thunderstorm WarningEAXJackson29 min
Aug 12, 8:53 PM CDTSevere Thunderstorm WarningEAXJackson, Johnson, Lafayette, Ray15 min
Aug 12, 9:06 PM CDTSevere Thunderstorm WarningEAXCass, Jackson24 min
Aug 12, 9:29 PM CDTSevere Thunderstorm WarningEAXCass, Jackson31 min
Aug 12, 9:52 PM CDTSevere Thunderstorm WarningEAXCass, Jackson23 min
Aug 12, 11:39 PM CDTRiver Flood WarningEAXJackson8 hr
Aug 12, 11:39 PM CDTRiver Flood WarningEAXJackson18 hr
Aug 12, 11:52 PM CDTSpecial Weather StatementEAXBates23 min
Aug 12, 11:57 PM CDTSevere Thunderstorm WarningEAXBates33 min
Aug 13, 5:49 AM CDTAreal Flood WarningEAXBates, Cass, Henry12 hr
Aug 13, 9:59 AM CDTRiver Flood WarningEAXBates, Cass, Henry12 hr
Aug 12, 7:32 PM CDTSpecial Weather StatementEAXWyandotte28 min
Aug 12, 8:03 PM CDTSpecial Weather StatementEAXJohnson, Wyandotte27 min
Aug 12, 9:36 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte24 min
Aug 12, 9:55 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte20 min
Aug 12, 10:03 PM CDTFlash Flood WarningEAXJohnson4 hr
Aug 12, 10:16 PM CDTSpecial Weather StatementEAXJohnson29 min
Aug 12, 11:39 PM CDTRiver Flood WarningEAXJohnson4 hr
Aug 13, 12:42 AM CDTSpecial Weather StatementEAXAtchison33 min
Aug 13, 1:57 AM CDTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr
Aug 13, 7:39 AM CDTAreal Flood WarningEAXJohnson, Leavenworth, Wyandotte10 hr

Nearby

Special Weather Statements in Missouri, 2021Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.